Posted by: jasgreen | May 18, 2009

The fear of Testosterone

Tomorrow begins the day that I end taking Estrogen and start taking Testosterone. I fought as hard as I could to avoid this process but my surgeon is insisting that I take it for the next 6 weeks to avoid any complication due to a lack of blood during surgery.

Fear surrounds me because the last thing I want is to start masculizing my body and developing a deep voice. Yet, I keep trying to reassure myself that such extreme changes should not happen in such a short time period particularly for someone like myself who has PAIS.

At some point in my life, I had enough testosterone to defeminize my body so that I developed male external genitalia. However, at puberty, my androgen receptors must have malfunctioned because I failed to develop fully into a male body. That being said, there must be some deficiency that may repeat itself with the injections.

I have to remember that for 24 years of my life, I tried to be a male. For 24 years, I was forced to be a boy. For 24 years, I was tormented and forced to live a life that I knew didn’t fit my body nor my gender. For 24 years, I was told to ignore what was happening to my body and just accept that I would be between two sexes, neither one fitting me 100 percent.

How was I to live my life as a man with a body that was between two sexes? How was I to explain my attraction to males as female? How was I to explain the urges to be penetrated vaginally with an absent vagina? My rectum made up for the missing vagina never fully accepting it’s new title. I hated anal sex. It left me feeling so unfilled yet my body cried out to be with a man as a female.

I cannot really describe to you the empty feeling I felt. Maybe it wasn’t an empty feeling at all. Maybe it was the soft tissue hidden beneath the skin in the peritoneal region correlating to where my vagina should be. The MRI determined that this tissue sits undeveloped. Yet, it still has life that I feel it yearning whenever I meet a man that I lust after.

6 weeks of Testosterone. How will it affect me? I’m a girl, a woman. I don’t want to look like a man, I don’t want to be a man. Will I grow facial hair and chest hair after 24 years of not being able to grow anything beyond a few strands? Will my voice deepen to the point my uncle will no longer threaten to beat me until I learn to talk with some bass in my voice? Will it take back all the years of suffering being forced to live a life that was not my own? Can it undue the rocks being thrown at me, the name calling that drove me out of school, the people that took advantage of me simply because I felt I needed to please them to remain their friends?  Can give me back my first date with a boy, my first kiss, my first love taken away from me because I was supposed to be boy? Can it take away the pain of being kidnapped,raped and left for dead in an abandon house at only 8 years of age simply because I looked like a girl but was supposed to be a boy?

I know the answers to these questions and I know that it cannot. But, the fear that testosterone will cast me back into those dark ages is present. I fear going back there. I’ve made a happy life for myself where I don’t get teased as much. Men smile at me and occasionally, I get asked out on a date. My missing vagina keep me from feeling confident enough to be flattered by these comments. However, I fear that this will come to an end for the next 6 weeks.

Soon it will be all over. 52 more days of endurance of hell.

Advertisements

Responses

  1. This testosterone thing doesn’t make sense. If you stop taking hrt your body will make testosterone anyway.

    Its common to require cessation of estrogen before surgery to prevent complications from blood clotting. Your kidneys will filter out excess T, just as they filter out excess estrogen.

    Consequently the surgeon cannot know if you you’ve taken it. Suggest you stop estrogen prior to surgery, don’t take testosterone and let it go at that.

    As a matter of interest I have aeschemic heart disease and haven’t taken estrogen since my surgery.

    Good luck

    Joanne xxx

    • It didn’t make sense to me either at first. But after discussing it with my GP, she told me that my blood count was low and that there are two ways to prevent needing a blood transfusion during surgery. (1.) I can take Procrit which would raise my blood count high enough to avoid a blood transfusion. (2.) I could take Testosterone with Iron and Vitamin C to raise my blood count high enough to avoid a blood transfusion. My insurance will not cover the Procrit for SRS purposes.

      I also have AIS which I’ve asked her about and she told me that the T shots shouldn’t be a problem for me since my body will not handle the majority of the medication. I’ve already had one shot and the only thing that I’ve felt is my appetite has increased. I get my next shot next week and the final shot on June 23rd. I’m supposed to be off all hormones by next week with the exception of T. The estrogen I stopped taking on May 19th.

      The fears that I had before I no longer have. The hardest part for me right now is losing 10LBS. I walk 4 miles a day, I eat a low calorie diet of 1300 calories a day, I follow the 40/30/30 rule and I alternate my exercise each day so that every other day, I do interval walking. Despite all this, I’m at a complete plateau and haven’t lost weight in 2 weeks. I was losing about 2-3LBS a week. Now I haven’t dropped nor gained any weight. I’m increasing my caloric intake to about 1736 calories a day. My Daily Expenditure is 2736 and I know if I dropped off 1000 calories with a combination of exercise and caloric deficit, I should lose 2LBS a week. I have 45 more days to lose 10LBS and I’m working hard to do it. No turning back now.

  2. I”m curious what they mean by low. I’ve never really heard about that before in this respect. Is it like anemic, etc?

    • No, I’m not anemic. My blood count is within normal range but on the low side. What they mean by on the low side is that if I was to have SRS and suffer from major blood loss for whatever reasons, I would need to have a blood transfusion. So, in a situation such as mine, they would like to see my blood count increase to higher levels that way if there is major blood loss, I would not need to have a blood transfusion.

      This is a situation that happens to some people and it’s not at all uncommon. Some people will need to work on increasing their blood count for any major surgery they may have or they’ll have to have extra blood on hand to cover the chance that if such a situation happens, doctors can respond to the situation. I read about a girl who went through the same situation I am going through and she was having gastric bypass surgery. Doctors just don’t want to take the chance that you will bleed out right on the operating table.

      The T will help to create red blood cells which in turns increases Hematocrit levels and Hemoglobin levels. This will cause the body to store extra red blood cells in preparation for surgery. This process takes about a month to happen and will last up to 120 days beyond treatment. A second CBC is needed to confirm that levels have increased and the O.k. for surgery light will glow green. Again, the fastest way to make this happen is to just take Procrit. However, be ready to spend $2000 per shot.

      On the other hand, I’ve been researching to find a natural way to do this. I have yet to find such a way in such a short amount of time. Iron increases the red blood cell production but once Iron levels reach a certain level the body will just excrete the access amount out which may not be enough to raise levels high enough so doctors feel comfortable with performing major surgery.

      So far I’m doing o.k. on T and it hasn’t caused any negative effects that I thought it would. I’m not sure if this is due to me having AIS or if it takes much longer for T to have an effect on the body than what I was thinking and fearing. I have noticed that I stay hungry now but I’m not sure if that is a side effect of T since I eat only about 1300 calories a day and exercise each day for an hour and a half. My sex drive has increased only slightly which I feel is a good thing, not that my sex drive was low prior to taking T.

      Other than that, I think my fears have been set aside for now.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: